Format

Send to

Choose Destination
Hum Exp Toxicol. 1994 Mar;13(3):161-6.

Calcium channel blocking drug overdose: an Australian series.

Author information

1
Department of Clinical Pharmacology and Toxicology, Newcastle Mater Misericordiae Hospital, Waratah, NSW, Australia.

Abstract

1. A descriptive case study of calcium channel-blocking drug (CCB) overdoses in the Hunter Region of NSW was performed to analyse the in-hospital morbidity and mortality of CCB drug overdoses in an Australian population. 2. The patients were admitted to major hospitals within the Hunter Region and treated initially with gastrointestinal decontamination, including the use of oral activated charcoal. Further management was required in most cases and included intravenous calcium, atropine and inotropic support. 3. Of the 15 CCB overdoses, four patients died. Noncardiogenic pulmonary oedema occurred in two other cases. Cardiac conduction defects occurred in 11 cases. 4. Atropine was found to be effective only after intravenous calcium had been administered. 5. Overdose with slow-release verapamil required prolonged treatment with intravenous calcium salts. 6. Overdose with verapamil or diltiazem in doses greater than 300 mg carries a significant risk of death and potentially life threatening arrhythmias occur with lower doses. 7. Recommended initial management includes early, effective gastrointestinal decontamination. High dose intravenous calcium salts should be given to reverse hypotension and bradycardia. Atropine and inotropic support are frequently required.

PMID:
7909677
DOI:
10.1177/096032719401300304
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center